MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE
Catalog Number GCS40B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent 10/6/2025.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: were there staples in the reload prior to firing? when the device fired, were there no staples deployed? you answered yes to "was there a patient impact or was the procedure extended greater than 30 minutes due to the failure?" please clarify, was there a patient impact? if so, what was the impact or consequence? was the procedure delayed? if so, by how long.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the contour misfired, it cut without stapling.The customer believes that there were no staples in the device.They had to remove the device and hand sew the anastomosis.Opened another device.Was there a patient impact or was the procedure extended greater than 30 minutes due to the failure? yes.
 
Additional Manufacturer Narrative
(b)(4).Date sent 11/12/2025.D4 batch #280d10.Corrected data d4: udi#.Investigation summary the product was returned for thorough evaluation, which included visual inspections and functional testing of the returned device.Visual analysis of the returned sample determined that the gcs40b device was received with no apparent damage and with a reload present.The reload was received completely disassembled with the washer, anvil and pin detached.Also there were no staples present and the washer was completely cut.Upon visual inspection of the cartridge, the staple vision system checkpoint was present confirming the presence of staples.The device was tested for functionality with a test reload and it fired, cut, and formed the staples as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.It should be noted that to reload the device insert the new reload into the metal housing and snap it into position.The tracks on each side of the reload should be used as guides to align the reload within the jaws of the instrument.When the reload is properly aligned, push the reload into the instrument until it is fully seated.Remove the staple retainer.Check that the reload is held firmly within the jaws.If the reload is removed from the device, whether the reload is spent or not, and if the staple retainer has already been removed from the reload, the reload cannot be reloaded into the device.Please reference the instructions for use for additional information.The event reported could not be confirmed since the washer was completely cut and the reload returned fully fired and the vision system checkpoint was present.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 280d10, and no non-conformances were identified.Additional information was requested, and the following was obtained: were there staples in the reload prior to firing? when the device fired, were there no staples deployed? 1.The contour stapler was a new one opened in the packet so cartridge was already in place and the guard taken off as usual.There was no reason to suggest that there were no staples in the actual new gun.2.When we fired the gun it worked as usual and transected the rectal stump.When there was bowel content coming out from the colon side and the rectum was still open we could not see or feel any staples on both sides of the transection line.There were a few staples beside the pin suggesting there were at least a few staples along that part of the gun.3.I called for help from another consultant colorectal colleague as it was an equipment failure.We thankfully managed to get a ta45 stapler onto the remaining rectal stump and completed the anastomosis.This added around 40 mins to the procedure.The patient made a good recovery from his surgery without an anastomotic leak and got home.I've been using the contour gun for over 10 years and have never had problems before.We were fortunate in this case that it did not change the outcome of the surgery as we manage to complete the anastomosis.It just added some time.If it was a lower resection then the patient would have ended up with a permanent stoma.

Brand Name
ECHELON CONTOUR W/ BLUE RELOAD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key23221036
Report Number3005075853-2025-07820
Device Sequence Number9509918
Product Code GDW
UDI-Device Identifier10705036027515
UDI-Public(01)10705036027515(17)270831(10)M9A59P(21)
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K200420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGCS40B
Device Lot NumberM9A59P
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/02/2025
Supplement Date Received by Manufacturer10/31/2025
Initial Report FDA Received Date10/06/2025
Supplement Report FDA Received Date11/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown